At the age of 16 I was prescribed propranolol medication to help reduce the frequency of migraines attacks. My dosage increased from 10mg to 80mg at the hospital. I’ve talked about the side effects of beta blockers before but my decision to gradually stop taking them was a big one to make. The biggest bother was extreme sensitivity to cold and pins and needles through my whole body. I also made the decision to stop with the hope it would help the discolouration in my skin. (I don’t have Raynaud’s Disease). I’d like to talk about the feelings I’ve had since I’ve stopped taking the medication.
The biggest and best feeling of all has got to be not feeling so cold all of the time. Honestly, I know a lot of girls feel cold a lot of the time but it was just silly with me. The worst body parts affected had to be my hands and feet. My hands especially would get that cold, they would sting and hurt. I used to struggle writing, opening things, I was just a walking shiver really. Now I find it so much easier with choosing what clothes to wear and being able to get cosier is much easier because my body is at a temperature I like.
Pins and needles free
Okay this is a strange one because I think it always got mixed up on the symptoms side of migraines. For example, when I went to the doctors to talk about my hands discolouring and turning a crazy blue and grey, the pins and needles worsened. But because I had pins and needles every single day (I’m not kidding), I thought it was a part of me and it was normal. Clearly I was wrong. Around about a month after I stopped taking propranolol, there wasn’t a single tingling pain in my fingers or anywhere in my body. I feel amazing.
My migraines must have been slowly disappearing over the last few years (touch wood). The reason I was prescribed propranolol was due to having more than one migraine a week following sickness, blurry eye sight, flashes, losing balance etc. After being on the medication for a few years I expected at least one a month, maybe one severe migraine every couple months if I was lucky.
There’s no saying that stress won’t cause a migraine but I’ve gotten a whole lot better at realising the dangerous side effects of stress e.g. increase in blood pressure, shaking, diet etc. Thankfully, blood pressure medication is all I need to take on a daily basis now.
There’s an even bigger bonus, the headaches after a night out aren’t half as cruel as they used to be. I still can’t handle them like 18 year old me could though!
This post was based on advice by my GP keeping in mind the importance of keeping my body as natural as healthy as possible. I reduced my dosage from 80mg to 40mg to nothing. The last jump was a risk but it’s been a risk worth taking and for that, I’m so glad. I took propranolol for 8 years and it came to a point where they started to overpower my body. Each individual has different needs – mine being to consider what I’d rather cope with than put up with in the long run.
Have you ever taken propranolol for migraines? How do/did they make you feel? Tell me in the comments box below or via Twitter @explorewithtasha.